Blog

Statin Side Effects: Potentially Dangerous Drug Interactions

Statin Side Effects: Potentially Dangerous Drug Interactions

Statins work in your liver where they inhibit an enzyme called HMG-CoA reductase. 

Although statins are supposed to affect only that enzyme, at times they can have a broader effect, leading to the rise of liver enzymes. However, significant increases in liver enzymes are so rare, the FDA calls for a liver function test to be done once before starting statin therapy, and thereafter only if there is a suspicion of a liver side effect. According to the Mayo Clinic, clues to liver issues include unusual fatigue, loss of appetite, right upper abdominal discomfort, dark urine or yellowing of the skin or eyes.

If liver side effects are so uncommon, why are we devoting a whole blog to statins and our liver? Statins are not the only substances metabolized by our liver and because of that, there’s lots of potential for drug interactions.

So what does that mean? It means that lots of common drugs — some of which you may be taking — can increase the effect of statins, exacerbating statin side effects, especially muscle soreness. The New York Times Well Blog says people taking statins had “double the risk of muscle pain when they were prescribed various other drugs, and often these side effects were what prompted people to stop taking statins”.

Here are some common drugs that can impact the effects of statins:

Heart/blood pressure medications
• Diltiazem (Cardizem)
• Verapamil
• Amlodipine
• Amiodarone

Other cholesterol lowering medications
• Gemfibrozil
• Niacin
• Fenofibrate

Antibiotics
• Erythromycin
• Clarithromycin
• Rifampin

Antifungals
• Ketoconazole
• Fluconazole
• Itraconazole 

Anti-gout medications
• Colchicine

Keep in mind that this is just a partial list. If you are on a statin medication, or if you doctor has just written a prescription for statins, always ask if any of your other medications might interact with your statin drug. If so, your statin dose may need to be reduced. In other cases you may need to stop taking your statin while you finish a course of another medication.

If you’re on a statin and achy already, ask your doctor if another medication you are taking could be part of the problem.

Drug interactions can lead to significant health issues, and the longer your list of medications, the greater the potential for trouble. Whenever feasible, try to minimize your dependence on medications.

That’s exactly why Step One Foods exists — to minimize dependence on drugs when food will do the trick. If you have questions, please give us a call. We’re here to help.

References:
http://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/statin-side-effects/art-20046013
http://well.blogs.nytimes.com/2013/12/04/muscle-aches-from-statins-drug-interactions-may-play-a-role/?ref=oembed&_r=0 

Back To Blogs

PROUDLY FEATURED ON: